Missouri, 2003

Hail in Missouri, April 4, 2003

April 4, 2003 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 4, 3:15 AM CST, 12 hours 59 minutes earlier.

Area forecast discussion, Apr 4, 3:15 AM CST, 12 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CST FRI APR 4 2003

MSAS INDICATED SIGNIFICANT SURFACE MOISTURE CONVERGENCE CONTINUES
OVER NW MO WITH BEST INSTABILITY OVER SE KS/W CENTRAL MO.  RADAR
LOOP SHOWS CLUSTER OF SHOWERS/TSTORMS NW MO WHICH WERE ROLLING NEWD.
PROFILER DATA INDICATES BEST CONVERGENCE CONTINUES INTO NW MO.

SHORT WAVE WILL ROLL ACROSS THE REGION TODAY AND DRAG A COLD FRONT
ACROSS THE AREA.  THE NGM, ETA AND GFS ARE FAIRLY CLOSE ON FRONTAL
POSITION WITH THE FRONT FORECAST TO BE NEAR A UIN-JLN LINE AT NOON.
WILL FOLLOW TREND OF MET TEMPS FOR HIGHS TODAY IN VIEW OF SLOWER
FRONTAL MOVEMENT. GET A BREAK ON SAT AS LARGE SURFACE HIGH NOSES
INTO THE AREA.  NEXT SHORT WAVE AT H5 IS FORECAST TO MOVE INTO THE
OK PANHANDLE BY SUN MORNING WITH SYSTEM FORECAST TO CLOSE OFF NEAR
GRI BY SUN EVENING BY THE GFS.  ETA IS NOT AS VIGOROUS WITH THE
SYSTEM AS THE GFS.

THE GFS FORECASTS MOISTURE WILL SURGE BACK INTO MO ON SUN WITH
SIGNIFICANT 850 MOISTURE CONVERGENCE INTO SW MO BY 12Z AND
CENTRAL/NRN MO BY NOON.  THE GFS IS FURTHER N THAT THE ETA WITH THE
CONVERGENCE.  LIKELY POPS IN CURRENT FORECAST LOOK REASONABLE FOR
SUN.

.STL...NONE
Hazardous weather outlook, Apr 4, 2:30 PM CST, 1 hour 44 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ALONG A SOUTHEAST OF A LINE FROM ROLLA TO MONTGOMERY CITY
MISSOURI TO PITTSFIELD ILLINOIS.  THIS INCLUDES THE ST LOUIS METRO
AREA.  THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS JUST
NORTHWEST OF THE MODERATE RISK...GENERALLY SOUTH OF A COLUMBIA
MISSOURI TO QUINCY ILLINOIS LINE.

THUNDERSTORMS...SOME SEVERE...HAVE DEVELOPED ALONG A COLD FRONT OVER
EASTERN MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON.  A FEW OF
THESE STORMS WILL BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE
HAIL.  ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY
NIGHT THROUGH SUNDAY NIGHT AS THE NEXT STORM SYSTEM MOVES ACROSS
THE MIDDLE MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

In the hours before

Local storm report, Apr 4, 2:52 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    FENTON                    MO   0.88 INCH HAIL
04/04/03   ST LOUIS                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Apr 4, 2:52 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    FENTON                    MO   0.88 INCH HAIL
04/04/03   ST LOUIS                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Apr 4, 3:01 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    GREENFIELD                IL   1.00 INCH HAIL
04/04/03   GREENE                         REPORTED BY GREENE COUNTY
                                          SHERIFFS DEPARTMENT.

0253 PM    2E HARVESTER              MO   1.75 INCH HAIL
04/04/03   ST CHARLES                     DIME TO GOLFBALL SIZED
                                          HAIL.REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Apr 4, 3:01 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    GREENFIELD                IL   1.00 INCH HAIL
04/04/03   GREENE                         REPORTED BY GREENE COUNTY
                                          SHERIFFS DEPARTMENT.

0253 PM    2E HARVESTER              MO   1.75 INCH HAIL
04/04/03   ST CHARLES                     DIME TO GOLFBALL SIZED
                                          HAIL.REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Apr 4, 3:16 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    HIGH RIDGE                MO   1.50 INCH HAIL
04/04/03   JEFFERSON                      REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0255 PM    BRIGHTON                  IL   1.25 INCH HAIL
04/04/03   MACOUPIN                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0258 PM    BUNKER HILL               IL   1.75 INCH HAIL
04/04/03   MACOUPIN                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0303 PM    ST. CHARLES               MO   1.00 INCH HAIL
04/04/03   ST CHARLES                     REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0310 PM    OAKVILLE                  MO   1.00 INCH HAIL
04/04/03   ST LOUIS                       REPORTED BY AMATEUR RADIO
                                          OPERATOR.
Local storm report, Apr 4, 3:16 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    HIGH RIDGE                MO   1.50 INCH HAIL
04/04/03   JEFFERSON                      REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0255 PM    BRIGHTON                  IL   1.25 INCH HAIL
04/04/03   MACOUPIN                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0258 PM    BUNKER HILL               IL   1.75 INCH HAIL
04/04/03   MACOUPIN                       REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0303 PM    ST. CHARLES               MO   1.00 INCH HAIL
04/04/03   ST CHARLES                     REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0310 PM    OAKVILLE                  MO   1.00 INCH HAIL
04/04/03   ST LOUIS                       REPORTED BY AMATEUR RADIO
                                          OPERATOR.

The radar

The St Louis radar (KLSX), 31 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Louis

When
April 4, 4:14 PM CST
Where
St. Louis County, Crestwood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -90.367

Storm spotters reported nickel size hail in the Concord Village area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348591.